Association between the use of serotonin receptor 2A-blocking antidepressants and joint disorders
2009 (English)In: Arthritis and Rheumatism, ISSN 0004-3591, E-ISSN 1529-0131, Vol. 61, no 10, 1322-1327 p.Article in journal (Refereed) Published
OBJECTIVE: There are case reports about antidepressants causing arthritis and arthralgia, and the majority of these reports deal with atypical antidepressants, which are serotonin receptor 2A (5-HT(2A))-blocking substances. The aim of this study was to examine a possible association between joint disorders and the use of 5-HT(2A)-blocking atypical antidepressants.
METHODS: We performed a retrospective study using reports of adverse drug reactions (ADRs) of 5-HT(2A)-blocking atypical antidepressant substances concerning joint disorders reported to the Swedish Adverse Drug Reactions Committee and the World Health Organization (WHO) Adverse Reactions Database during the period January 1, 1990 to December 31, 2006. The reports of joint disorders were related to sales figures measured as defined daily doses and to the total number of ADR reports.
RESULTS: In the Swedish material, the 5-HT(2A) antagonists were 45 times more often reported to give joint ADRs when related to sales figures and compared with the selective serotonin reuptake inhibitors (SSRIs; P < 0.001). Joint disorders constituted 6.6% of the total number of reports of possible ADRs for the three 5-HT(2A)-blocking substances mianserin, mirtazapine, and nefazodone compared with 0.5% for the SSRIs (P < 0.001). In the WHO material, the joint disorders constituted 1.3% of all ADRs for the 5-HT(2A)-blocking antidepressants and 0.6% for the SSRIs (P < 0.001).
CONCLUSION: In this study, joint disorders were considerably more frequently reported ADRs of 5-HT(2A)-blocking antidepressants than of other comparable drugs, suggesting a possible association between the use of 5-HT(2A)-blocking antidepressants and joint disorders.
Place, publisher, year, edition, pages
2009. Vol. 61, no 10, 1322-1327 p.
Social and Clinical Pharmacy
IdentifiersURN: urn:nbn:se:umu:diva-30604DOI: 10.1002/art.24673PubMedID: 19790123OAI: oai:DiVA.org:umu-30604DiVA: diva2:284862